Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1302  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (122 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed5551    
    Printed84    
    Emailed3    
    PDF Downloaded279    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2009  |  Volume : 57  |  Issue : 2  |  Page : 216-217

Unusual cutaneous reaction with sodium valproate


1 Department of Dermatology, Himalayan Institute of Medical Sciences, Swami Ram Nagar, Dehradun (UT), India
2 Department of Neurology, Himalayan Institute of Medical Sciences, Swami Ram Nagar, Dehradun (UT), India

Date of Acceptance31-Mar-2009

Correspondence Address:
Deepak Goel
Department of Neurology, Himalayan Institute of Medical Sciences, Swami Ram Nagar, Dehradun (UT)
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.51302

Rights and Permissions



How to cite this article:
Roy S, Goel D. Unusual cutaneous reaction with sodium valproate. Neurol India 2009;57:216-7

How to cite this URL:
Roy S, Goel D. Unusual cutaneous reaction with sodium valproate. Neurol India [serial online] 2009 [cited 2020 Jul 5];57:216-7. Available from: http://www.neurologyindia.com/text.asp?2009/57/2/216/51302


Sir

Cutaneous eruptions are one of the most common type of drug-related adverse reactions and accounted for 2-3% in hospital-based series . [1].[2] About 10% of patients receiving antiepileptic drug therapy develop skin allergy. [1] Among the AEDs, sodium valproate is relatively free from skin allergy. This report describe a patient who developed sevee psoriasiform eruption with sodium valproate.

A 14 years boy was started on sodium valproate (extended release preparation) 500mg per day for recurrent left focal onset complex partial seizures following traumatic brain injury. Four months after starting sodium valproate he developed hair fall with white scaly scalp lesions. Gradually these lesions enlarged involving almost entire head and periauricular areas [Figure 1]. He also developed multiple discrete and confluent white scaly lesions with raised erythematous margins over the trunk, chest, and limbs [Figure 2]. The morphology of the lesions was suggestive of psoriasoform eruption.

Histology of the skin biopsy showed hyperkeratosis, parakeratosis, loss of granular layer, irregular acanthosis of the epidermis, and a perivascular infiltrate composed of mononuclear cells in the upper dermis. Patient was discontinued of valproate and was started on oxcarbazepine. The eruption completely disappeared in four months [Figure 3] and [Figure 4]. At 12 months follow up he was absolutely normal without any relapse of skin lesions.

Development of psoriasiform eruption with the initiation of valproate and subsequent remission of the lesions with the discontinuation of the drug and subsequent course clearly suggests a causal relation between valproate and skin lesions.

Various types of drug-related cutaneous eruptions include: Maculopapular rash, fixed drug eruption (FDE), erythema multiforme (EM), toxic epidermal necrolysis (TEN),  Stevens-Johnson syndrome More Details (SJS), urticaria, and erythroderma. [1] Maculopapular rash is the most common skin lesion with AEDs. The serious skin allergies include SJS and TEN. Skin allergies have been described more often in patients receiving carbamazepine, phenytoin and lamotrigine. [2] Cutaneous eruptions are least with valproate compounds. Review of English literature showed only report of two cases of psoriasiform eruption with valproate. [3],[4]

Drug treatment may result in exacerbation of pre-existing psoriasis, can induce psoriatic lesions on clinically uninvolved skin in patients with psoriasis, or can precipitate the disease in predisposed individuals. [5] Our patient had no past or family history of psoriasis and no relapse of lesions at one year of follow up, thus suggesting that the psoriasiform eruption in him were probably related to valproate treatment. The knowledge of the drugs that may induce, trigger, or exacerbate psoriasis, is of importance in clinical practice. The drugs that may induce psoriasis include lithium, beta-adrenergic antagonists, antimalarial, non-steroidal anti-inflammatory drugs (NSAIDs) and rarely tetracycline. [6] To this list we should add valproate and valproate should be used with caution in individuals with pre-existing psoriasis.

 
 » References Top

1.Sharma VK, Dhar S. Clinical pattern of cutaneous drug eruption among children and adolescents in north India. Pediatr Dermatol 1995;12:178-83.  Back to cited text no. 1  [PUBMED]  
2.Sharma VK, Vatve M, Sawhney IM, Kumar B. Clinical spectrum of drug rashes due to antiepileptics. J Assoc Physicians India 1998;46:595-7.  Back to cited text no. 2  [PUBMED]  
3.Brenner S, Wolf R, Landau M, Politi Y. Psoriasiform eruption induced by anticonvulsants. Isr J Med Sci 1994;30:283-6.  Back to cited text no. 3    
4.Brenner S, Golan H, Lerman Y. Psoriasiform eruption and anticonvulsant drugs. Acta Derm Venereol 2000;80:382.  Back to cited text no. 4  [PUBMED]  
5.Tsankov N, Angelova I, Kazandjieva J. Drug-induced psoriasis. Recognition and management. Am J Clin Dermatol 2000;1:159-65.  Back to cited text no. 5    
6.Dika E, Varotti C, Bardazzi F, Maibach HI. Drug-induced psoriasis: An evidence-based overview and the introduction of psoriatic drug eruption probability score. Cutan Ocul Toxicol 2006;25:1-11.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]

This article has been cited by
1 Síndrome de hipersensibilidad secundaria a ácido valproico: estudio de un caso
María José Muñoz-Algar,Patricia Bernal-García,Mario de la Calle Real
Psiquiatría Biológica. 2015; 22(3): 83
[Pubmed] | [DOI]
2 Sodium valproate-aggravated psoriasiform eruption
Zhenli Kwan,Rokiah Binti Che Ismail,Su-Ming Wong,Leng Leng Tan,Suganthy Robinson,Kheng Seang Lim
International Journal of Dermatology. 2014; 53(10): e477
[Pubmed] | [DOI]
3 Adverse drug reactions induced by valproic acid
Radu M. Nanau,Manuela G. Neuman
Clinical Biochemistry. 2013; 46(15): 1323
[Pubmed] | [DOI]
4 Antiepileptic drugs
Zaccara, G. and Tramacere, L.
Side Effects of Drugs Annual. 2011; 33(1): 125-204
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow